Hail, Iron
- When
- May 25, 3:25 PM CST to 3:28 PM CST
- Where
- Iron County, 3 mi SW of Alpha
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.019, -88.414
Severe thunderstorms produced large hail over portions of south central Upper Michigan on the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Severe thunderstorms produced large hail over portions of south central Upper Michigan on the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 2:00 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT SUN MAY 25 2008
.SYNOPSIS...
UPPER AIR PATTERN CONSISTS OF A 500 MB CLOSED LOW OVER NORTH DAKOTA
AND ANOTHER IN NORTHERN CALIFORNIA WITH A 500 MB RIDGE ACROSS THE
GREAT LAKES REGION INTO THE QUEBEC. A MCS IS LOCATED IN A SHORTWAVE
MOVING THROUGH NORTHEAST MINNESOTA INTO WESTERN LAKE SUPERIOR.
ANOTHER SHORTWAVE IS MOVING INTO SOUTHERN MINNESOTA. SURFACE
ANALYSIS DEPICTS A DEEP LOW OVER NORTHERN MINNESOTA WITH FRONTAL
SYSTEM DRAPED SOUTHWEST THROUGH THE CENTRAL PLAINS. A WARM FRONT
EXTENDS OF THE LOW INTO THE MIDDLE MISSISSIPPI RIVER VALLEY.
&&
.SHORT TERM (TONIGHT)...
THE NORTH DAKOTA MID LEVEL LOW WILL WEAKEN AS IT SWEEPS INTO
WESTERN ONTARIO. A SERIES OF WEAK SHORTWAVES WILL RACE ACROSS THE
FORECAST AREA THIS EVENING. THE SURFACE LOW WILL TRACK INTO EASTERN
LAKE SUPERIOR OVERNIGHT DRAGGING THE WEAK FRONTAL SYSTEM. NAM
SHOWING MUCAPE OF 1500-2000J/KG OVER THE CENTRAL U.P. BY 06Z
TONIGHT...THIS WILL PASS THROUGH THE THE REST OF THE U.P. BY
SUNRISE. 300K ISENTROPIC ANALYSIS INDICATES STRONG ASCENT ACROSS THE
AREA THIS EVENING AND EARLY TONIGHT. DRY AIR WILL ADVECT INTO THE
WEST HALF OF THE U.P. OVERNIGHT. WET BULB ZERO HEIGHTS ARE EXPECTED
TO BE 9500 TO 10200 FEET.
.LONG TERM (MONDAY THROUGH NEXT SUNDAY)...
MONDAY...UPPER LOW CURRENTLY OVER NORTH DAKOTA WILL CONTINUE ITS
SHEARING APART PROCESS IT STARTED TONIGHT...MOVING INTO SW QUEBEC BY
00Z TUE. THIS SHEARING APPEARS TO BE FORCED BY AN UPPER LEVEL TROUGH
ON THE WEST END OF HUDSON BAY DROPPING SOUTH INTO NORTHERN ONTARIO.
ALTHOUGH THE UPPER LOW IS SHEARING APART...THE LARGE CLOUD MASS THAT
EXTENDS FROM NORTHERN ONTARIO WESTWARD INTO SASKATCHEWAN AND DOWN
INTO WESTERN NORTH DAKOTA SHOULD SINK SOUTHEASTWARD THROUGH THE DAY.
ALL OF THESE CLOUDS ALSO ON THE NORTH AND WEST SIDE OF THE LOW
PRESSURE AREA NEAR GRAND FORKS ND. AS THESE CLOUDS SINK SOUTH...
MID-LEVEL FRONTOGENESIS SHOULD HELP PRODUCE SOME SCATTERED
SHOWERS...AS WHAT IS BEING OBSERVED UPSTREAM. HOWEVER...WITH THE
CONTINUED SHEARING OF THE UPPER LOW AND WEAKENING OF THE
FRONTOGENESIS PROGGED DURING THE AFTERNOON...THE SHOWER ACTIVITY IS
EXPECTED TO DIMINISH. SOME DRIZZLE COULD PERSIST THROUGH THE REST OF
THE AFTERNOON OVER NORTHERLY UPSLOPE AREAS. TEMPERATURES ARE A BIT
TRICKY...AS THEY DEPEND ON TIMING OF THE INCREASING CLOUDS AND THE
COLD FRONT ASSOCIATED WITH THE LOW PRESSURE CENTER DROPPING SOUTH.
THANKFULLY THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS...AND
GENERALLY FOLLOWED A BLEND OF MET GUIDANCE AND OUR LOCAL WRF-ARW
RUN. BASICALLY...MOST AREAS SHOULD SEE HIGH TEMPERATURES IN THE
MORNING...WITH FALLING READINGS THROUGH THE AFTERNOON. WHERE THE
AIRMASS IS COMING FROM...CURRENT READINGS ARE ONLY AROUND 40.
MON NIGHT THROUGH WED...ONLY MAJOR CONCERN THROUGH THIS PERIOD IS
POTENTIAL FOR FROST/FREEZE DURING THE NIGHTS. UPPER AIR PATTERN IN
GENERAL SHOWS RIDGING FROM THE SOUTHERN PLAINS INTO THE NORTHWEST
TERRITORIES OF CANADA...WITH NW FLOW ALOFT INTO OUR CWA. THIS NW
FLOW IS ENHANCED BY A FAIRLY POTENT SHRTWV TROUGH THAT SWINGS
THROUGH ON TUE. WITH THE AREA IN NW FLOW ALOFT...HIGH PRESSURE AND
SUBSIDENCE IS FAVORED...AND THEREFORE THE FORECAST THROUGH THIS
PERIOD IS DRY. HIGH PRESSURE IS NOT PROGGED TO COMPLETELY BUILD INTO
THE CWA UNTIL TUE EVENING...THOUGH. CLOUDS FROM MONDAY WILL
DISSIPATE MONDAY EVENING AS DRY AIR FLOWS SOUTH OUT OF ONTARIO. THE
COMBINATION OF THIS DRIER AIR...DECREASING NORTHERLY WINDS AND
UNSEASONABLY COLD 850MB TEMPS (DROPPING TO AROUND -4C) SUGGESTS
MONDAY NIGHT WILL BE CHILLY. MET GUIDANCE...WHICH IS ON THE LOW END
SHOWS IWD DROPPING TO 27 AND IMT AND SAW TO 29F. THE MAV GUIDANCE IS
ABOUT 3-5 DEGREES WARMER. HAVE DECIDED TO GO WITH A COMPROMISE BTWN
THE TWO FOR NOW. LIGHTEST WINDS...AND COLDEST TEMPS SHOULD BE
LOCATED OVER THE INTERIOR WESTERN U.P....AND IN THIS AREA HAVE
DECIDED TO PUT OUT A FREEZE WATCH. FUTURE SHIFTS CAN REFINE THIS TO
EITHER A WARNING OR A FROST ADVISORY. WITH 850MB TEMPS ONLY CLIMBING
TO NEAR 0C ON TUE...AND THEN HIGH PRESSURE BUILDING IN TUE
EVENING...LOOKS LIKE ANOTHER FREEZE NIGHT WILL OCCUR TUE
NIGHT...PARTICULARLY FOR AREAS AWAY FROM LAKE SUPERIOR. WITH HIGH
PRESSURE DRIFTING TO THE SOUTH ON WED...RESULTING IN A BACKING LOW
LEVEL WIND FIELD TO MORE WESTERLY...A WARMER DAY IS EXPECTED...
ESPECIALLY SINCE 850MB TEMPS ARE PROGGED BETWEEN 4-6C. BELIEVE IT OR
NOT THIS WARMING COMES OUT OF THE YUKON. HIGH TEMPERATURES SHOULD
CLIMB BACK UP TO AROUND NORMAL ON WED.
WED NIGHT THROUGH SUN...MODELS SHOW A BREAKDOWN OF RIDGING OVER THE
CENTRAL PORTION OF NORTH AMERICA DURING THE BEGINNING OF THE
PERIOD...CHANGING TO A SPLIT FLOW REGIME BY THE WEEKEND. THE CAUSE
OF THIS BREAKDOWN IS AN EJECTION OF A RELATIVELY STRONG SHRTWV OUT
OF CALIFORNIA THU MORNING INTO THE NORTHERN PLAINS. THIS SHRTWV AND
THE ASSOCIATED SURFACE LOW ARE INDICATED BY THE 00Z ECMWF/CANADIAN
AND 06Z GFS TO CROSS UPPER MICHIGAN ON SAT. DRY WEATHER IS EXPECTED
THROUGH MUCH OF THU NIGHT AHEAD OF THIS FEATURE...WITH A HIGH
PRESSURE RIDGE BUILDING INTO THE CWA THU MORNING. ON FRIDAY...WARM
ADVECTION PCPN OVER THE NORTHERN PLAINS ASSOCIATED WITH THE SHRTWV
MAY START MOVING INTO THE CWA...DEPENDING ON THE TIMING OF THE
SHRTWV. HOWEVER...WITH GOOD MODEL AGREEMENT ON HAVING THE SHRTWV
CROSSING THE CWA ON SAT...THE BETTER CHANCES FOR RAIN WILL OCCUR FRI
NIGHT AND SAT AS DPVA AND FRONTOGENESIS COME INTO PLAY. HAVE
INCREASED POPS TO 50 DURING THIS TIME FRAME. SYSTEM SHOULD EXIT THE
CWA SAT NIGHT...WITH DNVA AND HIGH PRESSURE BUILDING IN FOR SUN.
THEREFORE...A DRYING TREND IS EXPECTED...BUT WILL MAINTAIN 30 POPS
FOR SAT NIGHT IN CASE THE SHRTWV TRENDS SLOWER. REFRAINED FROM
MENTIONING ANY THUNDER AT THIS TIME WITH BEST INSTABILITY STAYING TO
THE SOUTH. IF THE SYSTEM CAN TRACK FARTHER NORTH...THEN THUNDER WILL
NEED TO BE ADDED.
AFTER A COOL TUE AND WED DUE TO THE UPPER TROUGH NEARBY...AND A COOL
NIGHT WED NIGHT WITH HIGH PRESSURE MOVING OVERHEAD...THE CHANGE TO A
SPLIT FLOW/MORE ZONAL REGIME WILL ALLOW WARMER AIR TO MOVE INTO THE
CWA. 00Z ECMWF SHOWS 850MB TEMPS ON THU CLIMBING TO 8-10C...THEN
HOLDING NEARLY STEADY THROUGH THE REST OF THE EXTENDED. THESE
READINGS SHOULD KEEP TEMPS AROUND NORMAL.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
VFR CONDITIONS SHOULD PREVAIL THROUGH THE AFTERNOON HOURS AT
KCMX/KSAW. THERE WILL BE A POTENTIAL FOR -SHRA AND -TSRA INCREASES
AGAIN LATE THIS AFTERNOON AT KCMX AND IN THE EVENING AT KSAW.
CONFIDENCE IN ORGANIZED STORMS OCCURRING IS INCREASING...HOWEVER
TIMING AND COVERAGE IS STILL IN QUESTION SO KEPT JUST A CB CLOUD
GROUP ATTM. MVFR CONDITIONS ARE EXPECTED WITH ANY CONVECTION THAT
DOES DEVELOP. CIGS AND POSSIBLY VSBY WILL TREND TOWARD IFR LATE IN
THE TAF PERIOD AFTER THE CONVECTION EXITS AND HIGHER SURFACE DEW
POINTS. A FEW LINGERING THUNDERSTORMS WILL CONTINUE THROUGH THE
MORNING OVER KCMX. LOW CLOUDS WILL REMAIN OVER THE KSAW AREA AS A
SURFACE BASED INVERSION WILL TEND TO KEEP WINDS LIGHT AND LOW LEVELS
WILL REMAIN NEAR SATURATION.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
NORTH WINDS INCREASE TO 30 KNOTS BEHIND A COLD FRONT MONDAY AND
COULD APPROACH GALE FOR A BRIEF TIME WITH TIGHTENING PRESSURE
GRADIENT BETWEEN A HIGH COMING FROM CANADA AND LOW PRESSURE OVER
LOWER MICHIGAN. WINDS WILL DIMINISH BY DAYBREAK TUESDAY AS HIGH
PRESSURE DRIFTS ACROSS THE LATE. WEST TO SOUTHWEST WINDS WILL REMAIN
OVER THE LATE FOR REST OF THE WEEK AS THE HIGH SETTLES ACROSS THE
OHIO VALLEY.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
FREEZE WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING FOR
MIZ002-004-009-010-084.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.
&&
SHORT TERM...DLG
LONG TERM...AJ
AVIATION...DLG
MARINE...DLGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 446 PM EDT SUN MAY 25 2008 MIZ001>007-009>014-084-085-261200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 446 PM EDT SUN MAY 25 2008 /346 PM CDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP COULD BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH POSSIBLE. AN ISOLATED TORNADO ACROSS THE WEST HALF OF UPPER MICHIGAN CANNOT BE RULED OUT. THE GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FREEZE CONDITIONS ARE EXPECTED OVER INLAND AREAS OF WESTERN UPPER MICHIGAN MONDAY NIGHT AND ACROSS WEST AND CENTRAL UPPER MICHIGAN AWAY FROM LAKE SUPERIOR TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. LSZ162-240>251-263>267-261200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 446 PM EDT SUN MAY 25 2008 /346 PM CDT SUN MAY 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP COULD BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH. THE GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. LMZ221-248-250-261200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 446 PM EDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP COULD BE SEVERE...PRODUCING LARGE HAIL AND WINDS OVER 60 MPH. THE GREATEST CHANCE FOR SEVERE WEATHER IS EXPECTED THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. AJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
512 PM EDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 4 SW IRON RIVER 46.06N 88.70W
05/25/2008 M0.50 INCH IRON MI TRAINED SPOTTER
0511 PM HAIL CASPIAN 46.07N 88.63W
05/25/2008 M0.50 INCH IRON MI TRAINED SPOTTER
&&
AJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 523 PM EDT SUN MAY 25 2008 MIZ012-013-252215- DELTA-MENOMINEE- 523 PM EDT SUN MAY 25 2008 ...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL 615 PM EDT/515 PM CDT/... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF LA BRANCHE...OR 18 MILES WEST OF ESCANABA. THIS STORM WAS MOVING EAST AT 48 MPH. THE STORM HAS BEEN INTENSIFYING...WITH HAIL UP TO DIME SIZE POSSIBLE. HOWEVER...PEOPLE IN CENTRAL DELTA AND NORTHEASTERN MENOMINEE COUNTIES...INCLUDING THE CITIES OF GLADSTONE AND RAPID RIVER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. AJ
The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
6 hail. Local standard time, as filed.
One to one and a half-inch diameter hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99273, 99274, 99275, 99668, 99669, 99670.